November 1984

Naloxone in Clonidine Toxicity-Reply

Author Affiliations

Department of Pediatrics Arizona Health Sciences Center 1501 N Campbell Ave Tucson, AZ 86724

Am J Dis Child. 1984;138(11):1084-1085. doi:10.1001/archpedi.1984.02140490084024

In Reply.—While it is tempting to keep score on patients who have and have not responded to naloxone hydrochloride therapy for clonidine hydrochloride intoxication, certain criteria should be met before we can begin to accept anecdotal data on the efficacy of this therapy. A positive response to naloxone should only be described in the absence of any noxious stimuli, particularly avoiding intramuscular injections or extravasation of intravenous solutions. In addition, the reversal of coma should be consistent with the pharmacokinetics of naloxone and provide a continuing benefit over a one- to four-hour period in a dose-dependent fashion.1 As can be seen in our original article,2 one patient whose condition was continuously monitored had an episode of raised level of consciousness and increased heart rate and respiratory rate not associated with administration of any medication. Thus, it is important to look beyond simply a change in consciousness and

First Page Preview View Large
First page PDF preview
First page PDF preview